Low-molecular-weight heparin-induced skin necrosis
- Cite this article as:
- Füreder, W., Kyrle, P., Gisslinger, H. et al. Ann Hematol (1998) 77: 127. doi:10.1007/s002770050427
- 43 Views
We report a case of low-molecular-weight heparin (LMWH)-induced skin necrosis in a patient with chronic lymphatic leukemia. The patient had heparin-PF4 antibodies and the heparin-induced platelet activation (HIPA) test was positive, but platelet counts remained normal. Analysis of seven cases of LMWH-induced skin necrosis revealed that this complication occurred mostly in patients previously exposed to heparin, and that severe problems such as thrombocytopenia or thromboembolic complications were rare. This is in contrast to skin necrosis induced by unfractionated heparin (UFH), where a substantially higher number of patients suffered from thrombocytopenia and thromboembolism. In addition, most patients with UFH-induced skin necrosis were not pretreated with heparin. Therefore, it is possible that LMWH is less immunogenic than UFH and requires repeated exposure for induction of skin necrosis.